North Carolina, 2020

Damaging Winds and High Wind in North Carolina, December 24 to 25, 2020

December 24 to 25, 2020 · NWS MHX · 10 events in 7 counties and zones

A strong cold front swept through Eastern NC late Christmas Eve. Periods of showers and thunderstorms accompanied the cold front, with several storms becoming severe.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front swept through Eastern NC late Christmas Eve. Periods of showers and thunderstorms accompanied the cold front, with several storms becoming severe. Strong southerly wind gusts of 60 to 70 mph and minor coastal flooding accompanied the front as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Dec 24, 6:30 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 24, 6:30 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 PM EST Thu Dec 24 2020

.SYNOPSIS...
A strong cold front will provide a period of impactful weather
Christmas Eve into Christmas morning. Then, cold high pressure
will build back in late week and through the weekend. A mostly
dry cold front will cross the area late Monday, and then high
pressure will rebuild mid next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 630 PM Thu...No major changes with this update.

***The entire area is now under tornado WATCH 518 until 10 PM.
 Note, the severe threat will likely extend past that***

Widespread showers and scattered thunderstorms are occurring
across Eastern NC early this evening. East of Highway 17, an
area of convection has moved onshore with periodic embedded
Supercell characteristics. This are extends south and offshore.
While the inland activity has become disorganized during the
past hour, new rotation has been noted in several cells
offshore. Over the coastal plain, a line of convection with
embedded meso-cyclones has also become disorganized in the past
hour as it moves slowly eastward. Thinking that storms should
begin to strengthen again as the atmosphere across Eastern NC is
favorable for organized convection. ML CAPES are close to 1000
J/kg, with the Super Cell Composite up to 12 and the STP 2 (both
from the SPC Meso-analysis page). A mid level warm layer
observed on the 18Z special sounding could be contributing to
the storms disorganization, but with increasing moisture
advection (increasing sfc dewpoints), think the Severe threat
will continue through the evening, especially with continued
strong kinematics supporting a tornado threat. Will continue to
leave mention of damaging winds in the forecast and highlight
tornado potential via social media. Please help us spread the
message of having multiple ways to receive warnings, as the
threat continues past when folks may be headed to bed.

As PWATS climb through evening, periods of heavy rain are also
possible. In addition, we will remain quite windy through 08Z,
with a strong low level jet. Mixing during the daylight hours
will allow for gusts 40+ mph, and any showers or storms tonight
will also be able to transport stronger winds down. Wind
advisory remains up for the entire area to account for this.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 1230 Thu...As mentioned above this will be short and
brief, to get ready for the impending weather.

Behind the line of storms tonight, wind shift quickly to the
WSW and usher in strong CAA. Expecting temps to drop sharply
behind the front by a magnitude of around 20-30 degrees, with
early morning lows in the mid 30s inland and low 40s along the
coast. A few lingering stratiform showers are possible as well
very early Friday. The HRRR, and to a somewhat lesser extent
some other hi resolution guidance, continues to show the
possibility of flurries over much of the area after 15Z. No
concerns with accums, with surface temps well above freezing and
boundary layer temps in the mid to upper 30s. Thought the trend
was worth a mention in the forecast, given the briefing from
the overnight crew. We did word it as slight chance scattered
flurries, with sprinkles or a mix there of along the coast with
warmer boundary layer temps. Increased clouds a tad, but we will
likely average out a mix of sun and clouds.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 340 AM Thurs...An exceptionally cold upper trough will
remain over the region Saturday with well below normal
temperatures expected. Then, moderating high pressure moves in
Sunday and Monday, with a mostly dry cold front expected to pass
through the area Tuesday morning. High pressure then builds
back in over the area Wednesday.

Friday night/Saturday...Low level heights will hit rock bottom
Christmas night, and with skies mostly clear this will bring the
coldest air of the season to Eastern NC. Expect lows reaching
the upper teens to low 20s inland, and the mid to upper 20s
along the coast. With a persistent breeze continuing, we could
see some single digit wind chills early Saturday morning.

Then on Saturday, much below average temps will continue, though the
upper level trough will depart and heights will build through the
day. Highs are only expected to reach the mid to upper 30s, with
wind chills remaining in the 20s all day.

Sunday and Monday...Moderating high pressure will move in from the
SW early Sunday, leading to continued dry weather Sunday and Monday,
with a rebound to near normal temperatures Sunday and highs into the
upper 50s to low 60s Monday. A mostly dry cold front is expected to
cross the area late Monday night or early Tuesday morning, bringing
with it breezy conditions and cooler temps.

Tuesday and Wednesday...Behind this front high pressure will build
in from the north with cooler temps in the 50s expected.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /through 18Z Fri/...
As of 630 PM Thu...Poor flying conditions thru about 06z with
bouts of shra/tsra and gusty winds. Strong cold front wl
approach thru this evening then move offshore overnight. Strong
S winds gusting aoa 30 kts expected thru the evening ahead of
front. Several rounds of shra and a few tsra expected that will
lead to frequent periods of sub VFR conditions. A strong storm
is poss with very gusty winds and even an isold tor threat. Best
low lvl jet crosses this evening and will show LLWS for this
period. After 06Z deeper moisture pushes E as front crosses with
westerly flow and precip ending resulting in cigs mainly in the
VFR range. SW to W winds will remain gusty thru Fri morn with
clouds sct out Fri later in morn.

Long Term /Friday afternoon through MONDAY/...
As of 400 AM Thurs...Mostly VFR conditions expected for this
period with high pressure over the area. Some gusty SW winds
will continue Friday which, could have some impacts at
terminals.

&&

.MARINE...
Short Term /through Friday/...
As of 630 PM Thu...No sig changes to previous forecast with
high impact period of weather causing dangerous marine
conditions Christmas Eve into Christmas Day across all our
waters.

Winds will steadily increase ahead of a strong cold front, with
winds now S 35-45 kts, with gusts peaking close to 55-60 kts
over the Gulf Stream. Storm Warnings remain in effect for all
coastal waters and the Pamlico Sound with Gales for all
remaining waters. Behind the cold front early Friday morning,
winds will turn to the WSW at 25-35.

Seas are already building to 8 to 10 feet, and then peak at
12-20 ft overnight. Seas then subside to 8-15 ft prior to
daybreak.

Storm force conditions will end early Christmas morning,
however Gale force winds are expected to continue through at
least early afternoon.

Long Term /Friday night through Sunday/...
As of 400 AM Thurs...After that winds become mostly west at
15-25 kts, and seas come down to 5-8 ft early Saturday morning
after starting out 8- 14 ft Christmas morning. Winds will be WNW
10-20 kts Saturday with seas 4-7 ft, and then winds really drop
out on Sunday becoming light and variable with seas dropping to
2-4 ft. Southerly winds will strengthen Monday to 10-15 kts,
and seas build slightly to 3-5 ft.

&&

.TIDES/COASTAL FLOODING...
As of 400 PM Thurs...Confidence continues to increase that
minor to moderate coastal flooding will occur across a large
portion of Eastern NC ahead of a very strong cold front. A
Coastal Flood Warning continues for the Outer Banks, and for
Beaufort and Hyde Counties. Coastal Flood Advisories also
continue for areas along the Crystal Coast, and adjacent to the
NNE Pamlico Sound, and eastern Albemarle Sound. Strong southerly
winds will reach Gale to Storm Force late today and tonight,
then shift to the WSW Friday. Water level rises will be highest
across areas adjacent to the northern (and eastern) Pamlico
Sound, and up the Pamlico and Pungo Rivers initially. There is
potential for 2-4 ft AGL inundation, mainly along the Outer
Banks, and also locations adjacent to the Pamlico and Pungo
Rivers as water funnels up into these areas. Elsewhere, minor
coastal flooding is likely for the Crystal Coast (Bogue Sound
and lower White Oak River), the Bay River, and western Pamlico
Sound. Behind the front, winds will turn to the southwest which
will focus the highest water over the Outer Banks north of Cape
Hatteras.

There is also the potential for moderate to significant ocean
overwash and beach erosion, mainly between Oregon Inlet and Ocracoke
Island through Friday afternoon. Highway 12 will likely be
impacted and portions could be impassable at times, especially
during high tide. Wave guidance shows seas just off the coast
building to 10-15+ ft with periods of 9-11 seconds which would
result in wave runup resulting in the potential for moderate to
sig ocean overwash.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 11 AM EST Friday for NCZ195-196-199.
     Coastal Flood Advisory until 11 AM EST Friday for NCZ047-094-
     195-196-199.
     Wind Advisory until 4 AM EST Friday for NCZ029-044>047-079>081-
     090>092-094-193>196-198-199-203.
     Coastal Flood Warning until 4 PM EST Friday for NCZ203>205.
     High Surf Advisory until 4 PM EST Friday for NCZ203>205.
     Coastal Flood Warning until 11 AM EST Friday for NCZ080-081.
     High Wind Warning until 4 AM EST Friday for NCZ204-205.
MARINE...Gale Warning until 4 AM EST Friday for AMZ131-136-137-230-231.
     Storm Warning until 4 AM EST Friday for AMZ135-150-152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...EH/JME
SHORT TERM...EH
LONG TERM...SGK
AVIATION...RF/JME/SGK
MARINE...EH/JME/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Dec 24, 2:52 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
252 PM EST Thu Dec 24 2020

NCZ029-044-079-090-091-252000-
Martin-Pitt-Greene-Duplin-Lenoir-
252 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Arctic airmass will force Friday night lows into the upper teens to
low 20s across the area. In combination with breezy winds, wind
chill values will drop to around 10-15 degrees overnight Friday into
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as necessary.

NCZ203-252000-
Northern Outer Banks-
252 PM EST Thu Dec 24 2020

...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Tornado Watch.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

Arctic airmass will force Friday night lows into the upper teens to
low 20s across the area. In combination with breezy winds, wind
chill values will drop to around 10-15 degrees overnight Friday into
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as
necessary.

NCZ080-081-252000-
Beaufort-Mainland Hyde-
252 PM EST Thu Dec 24 2020

...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as
necessary.

NCZ045-046-092-193-194-198-252000-
Washington-Tyrrell-Jones-Northern Craven-Southern Craven-
Inland Onslow-
252 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Arctic airmass will force Friday night lows into the upper teens to
low 20s across the area. In combination with breezy winds, wind
chill values will drop to around 10-15 degrees overnight Friday into
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as
necessary.

NCZ047-094-252000-
Mainland Dare-Pamlico-
252 PM EST Thu Dec 24 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as
necessary.

NCZ195-196-199-252000-
West Carteret-East Carteret-Coastal Onslow-
252 PM EST Thu Dec 24 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as
necessary.

NCZ204-205-252000-
Ocracoke Island-Hatteras Island-
252 PM EST Thu Dec 24 2020

...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Tornado Watch.
   High Surf Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

Arctic airmass will force Friday night lows into the upper teens to
low 20s across the area. In combination with breezy winds, wind
chill values will drop to around 10-15 degrees overnight Friday into
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or send in storm reports as
necessary.

The radar

The Morehead City radar (KMHX), 33 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 high wind. Local standard time, as filed.

High Wind, East Carteret

When
December 24, 6:47 PM EST
Where
East Carteret forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

The Cedar Island NWS site measured the gust.

High Wind, Ocracoke Island

When
December 24, 7:06 PM EST
Where
Ocracoke Island forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -76.148 (the zone’s center; the record gives no point)

The Ocracoke Weatherflow site measured the gust.

High Wind, Hatteras Island

When
December 24, 7:34 PM EST
Where
Hatteras Island forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

The Avon Weatherflow site measured the gust.

High Wind, Northern Outer Banks

When
December 24, 7:40 PM EST
Where
Northern Outer Banks forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

The Jennettes Pier Weatherflow site measured the gust.

Thunderstorm Wind, Jones

When
December 24, 10:46 PM EST
Where
Jones County, 4 mi NNE of Phillips Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.133, -77.423

The remnants of a carport on Wyse Fork Rd was scattered as far as 300 yards from the house. Additionally, a light pole near the property was broken and a home across the street sustained damage. The time was estimated based on radar data.

Thunderstorm Wind, Jones

When
December 24, 11:06 PM EST
Where
Jones County, 2 mi SW of Pollocksville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.980, -77.255

A section of roof was lifted off and dropped into the yard. The wind blew down sections of treated wood fencing, and snapped two posts. A pine tree was snapped across the street.

Thunderstorm Wind, Jones

When
December 24, 11:08 PM EST
Where
Jones County, 1 mi NE of Pollocksville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.010, -77.218

A roof was blown off a house. Several pine trees were blown down, along with some fencing. The very strong wind gusts lasted roughly 20 to 30 seconds.

Thunderstorm Wind, Craven

When
December 24, 11:40 PM EST
Where
Craven County, 2.91 mi ENE of Granthams
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.080, -76.970

A large tree limb was blown down onto the road near Fairfield Harbor.

Thunderstorm Wind, Dare

When
December 24, 11:43 PM EST
Where
Dare County, 0.56 mi E of Rodanthe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.600, -75.470

The Weatherflow site on the north side of Rodanthe measured the gust.

Thunderstorm Wind, Dare

When
December 25, 12:05 AM EST
Where
Dare County, Hat Blly Mtchll Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.230, -75.620

The Cape Hatteras ASOS measured the wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 926955, 926957, 926956, 926958, 926949, 926950, 926951, 926952, 926953, 926954.